Alert archive / Wyoming / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 13, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at Jun 2, 1997, 2:34 PM MDT for Sheridan County, Wyoming. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 2, 1997, 2:34 PM MDT (20:34 UTC)
- Expired
- Jun 2, 1997, 3:20 PM MDT
- In force
- 46 min
- Issued by
- NWS Billings, MT
- Area
- Whole counties
County Sheridan County, WY
The radar
The Billings radar (KBLX), 180 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.6 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1374 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBIL 022034 RRA SVRBIL WYC033-022120- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BILLINGS MT 234 PM MDT MON JUN 2 1997 THE NATIONAL WEATHER SERVICE IN BILLINGS MT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 320 PM MDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH CENTRAL WYOMING ...EASTERN SHERIDAN COUNTY AT 232 PM MDT...BILLINGS DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES EAST OF SHERIDAN. THE STORM WAS MOVING EAST AT 10 MPH. THIS STORM WILL AFFECT MAINLY RURAL AREAS. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. WCJIN-WYNW-WYNE HUMPHREY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:00 PM MDT, 34 minutes earlier.
Area forecast discussion, Jun 2, 2:00 PM MDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BILLINGS MT 200 PM MDT MON JUN 02 1997 A FEW THUNDERSTORMS POPPING UP THIS AFTERNOON...BUT GENERALLY ISOLATED. LOW OFF PAC NW COAST EXPECTED TO BUMP UP RIDGE WITH GOOD WARMING EXPECTED. S/WV ENERGY TONIGHT PROGGED TO PASS SOUTH INTO WYOMING AS RIDGE BUILDS. WITH UPPER RIDGE THROUGH EASTERN CWA ON TUESDAY...XPCT MAIN ACTIVITY WEST OF DIVIDE. HOWEVER...ENOUGH RESIDUAL MOISTURE AROUND FOR AT LEAST ISOLATED TRW. SE FLOW AT SFC COULD BRING IN SOME MOISTURE...SPLY BY WEDNESDAY AFTERNOON. MODELS DO NOT PICK UP ON THIS. FLOW BECOMES MORE FAVORABLE FOR THUNDERSTORMS ON WEDNESDAY SC WITH RIDGE SHIFTING EAST...BUT TOUGH TO HANG A HAT ON ANY KICKER THIS FAR OUT. HYDRO GOING GANGBUSTERS...SPLY AT LVM WHERE FLOOD OF RECORD BEING ESTABLISHED. FLOOD WARNINGS FOR YELLOWSTONE FROM YELLOWSTONE COUNTY TO PARK COUNTY. FLOOD WARNINGS FOR SHIELDS...BOULDER AND CLARKS FORK. SMALL STREAM FLOOD ADVISORY FOR PARK COUNTY. SCARLETT BIL BB 053/083 057/086 059 572122 LVM .. 050/080 053/083 ... 572122 HDN .. 053/084 056/090 ... 572122 MLS .. 056/085 062/091 ... 572122 4BQ .. 057/086 060/094 ... 572122 BHK .. 054/083 056/091 ... 572122 SHR BB 049/078 053/086 053 573222
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 3:23 PM MDT | Severe Thunderstorm Warning | BYZ | Sheridan | 47 min |
| Jun 2, 3:36 PM MDT | Severe Thunderstorm Warning | BYZ | Sheridan | 34 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.